No, do not give another dose of diclofenac at this time
You should not administer another dose of diclofenac suppository to your child right now. Instead, continue with paracetamol at appropriate intervals and seek medical evaluation given the prolonged high fever.
Key Reasoning
Paracetamol Dosing Safety
Your child has received five doses of paracetamol over 36 hours. According to FDA labeling, paracetamol can be given every 4 hours in children aged 2-4 years (5 mL/160 mg per dose), not to exceed 5 doses in 24 hours 1. The critical safety threshold is 75 mg/kg/day - exceeding this dose for more than 2 days significantly increases the risk of liver injury 2. If your child has been receiving appropriate weight-based dosing, five doses over 36 hours is within safe limits, but you must ensure the total daily dose does not exceed 75 mg/kg.
Diclofenac Dosing Interval
The last diclofenac dose was given 10 hours ago. While diclofenac (1 mg/kg rectally) is effective for fever reduction 3, standard dosing intervals for rectal diclofenac in children are typically 8-12 hours. At 10 hours, you are at the minimum safe re-dosing interval. However, given that paracetamol is still available as an option and the fever has persisted for 36 hours, this suggests a need for medical evaluation rather than simply adding more antipyretics.
Clinical Concerns with Prolonged Fever
A fever >39°C persisting for 36 hours in a child warrants medical evaluation, not just continued antipyretic therapy 4. The evidence shows that children on adequate therapy should demonstrate clinical improvement within 48-72 hours 5. Your child is approaching this threshold without adequate response.
What You Should Do Instead
Continue paracetamol at appropriate intervals (every 4-6 hours, not exceeding 5 doses per 24 hours) 1
Seek medical evaluation now - The prolonged high fever despite multiple antipyretic doses suggests:
- Possible serious bacterial infection requiring investigation
- Need for clinical assessment beyond fever management
- Potential need for diagnostic workup
Do not alternate or combine antipyretics routinely - While both medications reduce fever, there is no evidence that alternating therapy improves outcomes, and it increases the risk of dosing errors and medication toxicity 6
Important Safety Considerations
Avoid Excessive Paracetamol
Repeated supratherapeutic dosing (>75 mg/kg/day for >2 days) can cause severe liver injury 7, 2. If your child develops vomiting, right upper quadrant abdominal pain, or jaundice, seek emergency care immediately.
Diclofenac Risks
While effective, diclofenac carries risks of gastrointestinal bleeding and renal toxicity, particularly with repeated dosing 8. These risks increase in dehydrated children with prolonged fever.
The Real Issue
Fever is a symptom, not a disease. After 36 hours of fever >39°C despite appropriate antipyretic therapy, the focus should shift from treating the fever to identifying and treating its underlying cause. Continuing to add antipyretics without medical evaluation delays appropriate diagnosis and treatment.